Facebook Pixel

Paxil, dizziness and anxiety

By EmpowHER October 27, 2008 - 8:10am
Rate This

This question came into us through the ASK/SHARE with Michelle box. Has anyone experienced something similar and can share some ideas?

I have been dizzy and off feeling for over six months now I have got a cat scan and they didn't find anything but the told me I have anxiety and they put me on paxil and it not doing anything for me I don't know what to do its so hard going through every day like this I just want to feel normal again and spend more time with my 2 year old please help me....

Add a Comment4 Comments

I have such sympathy for you. I too have at times experienced this dizziness on and off for years. For me, it comes and goes maybe once or twice a year, but when it's here, it's impossible to feel well.

I can identify with your daily struggle. It's weird, for instance, to be quietly sitting at a table and suddenly grab the surface of the table because you feel like the chair is tipping. It's so easy to get nauseous. And a quick turn of the head can be impossible without a resulting wave of dizziness.

You might try keeping a calendar of your dizzy times and when you are having a really bad day, check the levels of allergens in your local pollen count and write those down too. My mother also has occasional vertigo issues and there are some who believe that it can be allergy-induced. She seems particularly sensitive to mold.

When you're having a super-dizzy day, over-the-counter motion-sickness medicine can help. Look for one that is a no-drowsiness formula if you can. I get the most help from a quarter-dose of Bonine. A quarter dose is enough to help take the edge off the dizziness without making me sleepy. But my episodes last maybe a week or so at most; this isn't practical if you are always dealing with it.

Anxiety and stress may indeed be a component; they seem to be linked in to nearly every health issue in our lives. But it seems more likely that you might have something else going on.

I echo Susan and Michelle's questions and am also interested in whether either of you have severe allergies to something that is seasonal.

It sounds like in both of your cases, the dizziness pre-dated the paxil, right? If anxiety is part of what you are dealing with, perhaps another medication will help more. Here is a list of side effects of Paxil from drugs.com, and dizziness is among the second category:

Call your doctor at once if you have any of these serious side effects:
seizure (convulsions);
tremors, shivering, muscle stiffness or twitching;
problems with balance or coordination;
agitation, confusion, sweating, fast heartbeat; or
easy bruising or bleeding (such as a nosebleed).

Less serious Paxil side effects may include:
feeling nervous, restless, or unable to sit still;
drowsiness, dizziness, weakness;
sleep problems (insomnia);
nausea, constipation, loss of appetite;
weight changes;
decreased sex drive, impotence, or difficulty having an orgasm; or
dry mouth, yawning, or ringing in your ears.

Take care, and get back to us. We want you to feel better.

October 29, 2008 - 9:00am
Expert HERWriter

Hi Brianna,

I'm so sorry to hear that you're not feeling well.

I know what's its like to not feel well and have your quality of life be compromised because you've not been diagnosed properly.

Thanks for coming to EmpowHer to ask your question. Good for you for advocating for yourself. Never give up. You know there's something wrong with you. You just have to find the right doctor to diagnose and treat you.

May I ask how old you are? Also, are you having any other symptoms? Taking any other medications? If so, what for? Where do you live?

The more info I can give me the more we can try to help you. Hope you don't mind me asking you these questions.

Take care of yourself, please!

There is hope and help for you. We just have to find the right doctor.

Best in health,


October 28, 2008 - 9:25pm
HERWriter Guide

Thank you for your post! I'm sorry you've been experiencing these symptoms and I hope you get them sorted soon. I have a few questions for you!

Paxil has helped many people but also has many side effects, including anxiety, agitation and deepening depression. Were these side effects discussed with you before you began you regime?

Did you have a full physical and blood work done, in addition to your cat scan? You would need to have your iron levels tested, as well as your inner ears, to rule out a variety of possibilities like iron deficiency and vertigo to name just a few. Or did you have just the scan and then a diagnosis of anxiety?

October 27, 2008 - 12:45pm
EmpowHER Guest

I have been going through the same thing as you. My dizziness has come and gone for 3 years now. When it's gone it's so easy to forget about it. I am convinced that stress is a component in my situation. I was also put on anti-anxiety drugs and I'm not sure that's helped me. I am perimenopausal too which leads all my doctors to blame my hormones, but everything tests normal. I too want to just reliably feel like my old self when I wake up in the morning and be able to enjoy life with my 7 year old. This is especially hard to handle when you have young children.

October 27, 2008 - 10:54am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Anxiety Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!